Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at May 7, 2024, 7:35 PM EDT for Calhoun County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2024, 7:35 PM EDT (23:35 UTC)
- Expired
- May 7, 2024, 8:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 1.0 in
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:55 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639
WFUS53 KGRR 072335
TORGRR
MIC025-080030-
/O.NEW.KGRR.TO.W.0012.240507T2335Z-240508T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
735 PM EDT Tue May 7 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Calhoun County in south central Michigan...
* Until 830 PM EDT.
* At 735 PM EDT, a confirmed large and extremely dangerous tornado
was located near Climax, or near Battle Creek, moving northeast at
45 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* The tornado will be near...
Battle Creek and Brownlee Park around 740 PM EDT.
Other locations impacted by this tornadic thunderstorm include Pine
Creek, Bedford, Ceresco, Duck Lake, and Marengo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4217 8530 4242 8530 4242 8472 4207 8471
4207 8478
TIME...MOT...LOC 2335Z 246DEG 38KT 4228 8532
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$
TJT3 follow-up statements
566
WWUS53 KGRR 072344
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
744 PM EDT Tue May 7 2024
MIC025-080030-
/O.CON.KGRR.TO.W.0012.000000T0000Z-240508T0030Z/
Calhoun MI-
744 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR CALHOUN
COUNTY...
At 743 PM EDT, a confirmed tornado was located over Battle Creek,
moving northeast at 40 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters earlier confirmed tornado just west of
Battle Creek near Galesburg.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Battle Creek and Brownlee Park around 750 PM EDT.
Other locations impacted by this tornadic thunderstorm include Pine
Creek, Bedford, Ceresco, Duck Lake, and Marengo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4217 8530 4242 8530 4242 8472 4207 8471
4207 8478
TIME...MOT...LOC 2343Z 246DEG 37KT 4231 8522
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
MJS301
WWUS53 KGRR 072351
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
751 PM EDT Tue May 7 2024
MIC025-080030-
/O.CON.KGRR.TO.W.0012.000000T0000Z-240508T0030Z/
Calhoun MI-
751 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR CALHOUN
COUNTY...
At 750 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Brownlee Park, or near Battle Creek, moving
northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will track through northern parts of
Calhoun County impacting the following locations... Pine Creek,
Bedford, Ceresco, Duck Lake, and Marengo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4217 8530 4242 8530 4242 8472 4207 8471
4207 8478
TIME...MOT...LOC 2350Z 247DEG 37KT 4233 8513
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MJS774
WWUS53 KGRR 080000
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
800 PM EDT Tue May 7 2024
MIC025-080008-
/O.CAN.KGRR.TO.W.0012.000000T0000Z-240508T0030Z/
Calhoun MI-
800 PM EDT Tue May 7 2024
...THE TORNADO WARNING FOR CALHOUN COUNTY IS CANCELLED...
The storm which prompted the warning has weakened, and no longer
appears capable of producing a tornado.
Therefore, the tornado warning has been cancelled. A severe remains
in effect for portions of Calhoun County
A Tornado Watch remains in effect until 900 PM EDT for southwestern
Michigan. A Tornado Watch also remains in effect until 1100 PM EDT
for south central and southwestern Michigan.
LAT...LON 4217 8530 4242 8530 4242 8472 4207 8471
4207 8478
TIME...MOT...LOC 2356Z 246DEG 38KT 4237 8502
$$
MJSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 7, 3:19 PM EDT, 4 hours 16 minutes earlier. Its key messages:
- Stormy this evening, chance of rain Wednesday night
- Rain Expected Thursday and Saturday
Area forecast discussion, May 7, 3:19 PM EDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 319 PM EDT Tue May 7 2024 .KEY MESSAGES... - Stormy this evening, chance of rain Wednesday night - Rain Expected Thursday and Saturday && .DISCUSSION... Issued at 318 PM EDT Tue May 7 2024 - Stormy this evening, chance of rain Wednesday night The forecast is progressing as expected and severe storms are a distinct possibility the rest of this afternoon and evening. Radar shows the initial push of showers/non-severe storms has migrated to the eastern cwa and clearing is rapidly filling in behind it across the southwest cwa. Destabilization is rapidly occuring and as a strong short wave moves closer, severe storms have developed over northeast IL and are moving northeast toward Lower MI. SPC mesoanalysis shows SBCAPE around 2500 j/kg and bulk shear greater than 60 kts across northeast IL. Severe storms will continue to develop to the southwest through early evening and move into the cwa and all severe hazard types are possible: hail, wind, tornadoes. Areas south of I-96 have the highest risk for severe storms, but all of the cwa has a chance. The severe threat will end after 10 pm as the short wave axis rotates north out of the cwa. Wednesday will be dry with weak ridging moving into the cwa. However, it will be short lived as the rest of the upper trough pivots through the state beginning Wednesday night. Highs will be in the 70s Wednesday and lows in the 40s Wednesday night. - Rain Expected Thursday and Saturday Rainfall begins early Thursday morning and continues into the day Thursday as a low-pressure system tracking through the Ohio Valley, aided by a mid-level wave, sends a band of deformation rainfall across the area. Highest rain potential will be across southwest lower Michigan closer to the low's track with better FGEN. Rain chances are lower across Central Region as its further away from the better forcing. Can't rule out a bit of thunder given 6-7C mid-level lapse rates but chances are low and would mainly be limited to near and south of I94 if at all. Shortwave ridging and an area of high pressure keep Friday dry across the area. Highs will warm into the low 60s. Our next chance of rain is Saturday as a shortwave sends a surface low near Lake Michigan. Could see some diurnal enhancement to shower activity as the upper-level cold pool moves overhead with steeper mid-level lapse rates supporting thunder chances. Best rain chances will be across the southwest half of the CWA between the low track and placement of the upper-level cold pool. Predictability then decreases going into the start of next week as model spread in the upper-level pattern increases. Showers may continue into the start of next week but low confidence in when they will end. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 118 PM EDT Tue May 7 2024 Line of showers with a few embedded thunderstorms will be just clearing the terminals near 18z. Additional thunderstorm development is likely with this afternoon and evening, especially near and south of GRR. Thunderstorms bring the potential of locally IFR conditions and gusty winds and hail. Have added VCTS along with a TEMPO group for the highest confidence window. A few hours of MVFR cigs is possible post showers and storms near I96 before skies become MVFR with the exception of MKG who should keep MVFR until tomorrow morning. Southeast winds become southwest tonight into tomorrow generally 7-12 knots and locally higher in TSRA. && .MARINE... Issued at 318 PM EDT Tue May 7 2024 The main threat for boaters tonight are severe storms with large hail and strong winds. Additionally, as dewpoints climb into the lower 60s areas of fog will develop. Wednesday looks less chaotic as the fog will dissipate and storms are not expected. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...04/Thomas AVIATION...Thomas MARINE...04
Hazardous weather outlook, May 7, 4:16 AM EDT, 15 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 416 AM EDT Tue May 7 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 416 AM EDT Tue May 7 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon through evening. While lightning is a hazard in any thunderstorm, some storms may be locally severe, with damaging wind gusts, large hail, or a brief tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, most likely between 4 PM and 10 PM. LMZ844>849-080800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 416 AM EDT Tue May 7 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon through evening. While lightning is a hazard in any thunderstorm, some storms may be locally severe, with briefly stronger wind gusts or large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds and waves on Lake Michigan may be hazardous to small craft on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, most likely between 4 PM and 10 PM.
In the hours before
Local storm report, May 7, 6:29 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
629 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Hail 4 WNW Montague 43.44N 86.44W
05/07/2024 E0.88 Inch Muskegon MI Trained Spotter
&&
NJJLocal storm report, May 7, 6:39 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
639 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Tstm Wnd Dmg 2 ENE Portage 42.22N 85.56W
05/07/2024 Kalamazoo MI Trained Spotter
Fed Ex building damaged. Possible tornado.
&&
NJJLocal storm report, May 7, 6:44 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
644 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Dmg 1 NE Portage 42.22N 85.57W
05/07/2024 Kalamazoo MI Trained Spotter
*** 1 INJ ***
A lady taking cover from possible tornado
was hit by debris as she got out of her car.
Her leg is broken.
&&
NJJLocal storm report, May 7, 6:55 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
655 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Hail 6 ESE Decatur 42.07N 85.86W
05/07/2024 E0.75 Inch Van Buren MI Trained Spotter
Time estimated from radar.
&&
NJJLocal storm report, May 7, 7:21 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
721 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Tornado 2 NE Portage 42.22N 85.56W
05/07/2024 Kalamazoo MI Trained Spotter
Two trained spotters reporting a tornado
touchdown in Portage.
&&
NJJLocal storm report, May 7, 7:35 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
735 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Tstm Wnd Dmg 3 W Portage 42.20N 85.64W
05/07/2024 Kalamazoo MI Trained Spotter
Multiple trees and power lines down across
road. Possible tornado.
&&
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:15 AM EDT | Special Marine Warning | GRR | 104 min | |
| May 7, 11:22 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Kalamazoo, Kent, Muskegon and 2 more | 83 min |
| May 7, 4:17 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 7, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 89 min |
| May 7, 5:14 PM EDT | Tornado Warning | GRR | Van Buren | 31 min |
| May 7, 5:17 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 7, 5:38 PM EDT | Tornado Warning | GRR | Kalamazoo, Van Buren | 50 min |
| May 7, 5:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 95 min |
| May 7, 6:05 PM EDT | Tornado Warning | GRR | Kalamazoo | 39 min |
| May 7, 6:11 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 45 min |
| May 7, 6:13 PM EDT | Tornado Warning | GRR | Calhoun | 62 min |
| May 7, 6:42 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 93 min |
| May 7, 7:05 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 55 min |
| May 7, 7:20 PM EDT | Tornado Warning | GRR | Kalamazoo | 26 min |
| May 7, 7:26 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 82 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.